ICDs are used to prevent sudden cardiac death by delivering an ICD shock. Therefore, delivery of a shock should be a life-saving event. Nevertheless, a small amount of ICD shocks are inappropriate. This can occur in case of lead malfunction or other-than life-threatening arrhythmias. Both, appropriate and inappropriate shocks, can be burdensome and cause fear. It is important to talk about these fears to your doctor. They can help you to regain the confidence in the device and assure to adapt the therapy if needed (e.g. treatment of the arrhythmia) or the device function (e.g. by reprogramming the device or revising the lead).
Trauma after VT storm or device malfunctioning with multiple shocks
Some patients experiencing a series of arrhythmias with subsequent shocks or a series of inappropriate shocks can feel traumatized. This seems quite obvious, because these experiences include the confrontation with life-threatening circumstances and the patients may feel powerless and delivered. These events can even lead to post traumatic stress disorder. If you feel stressed by such events, talk to your doctor. They will discuss with you what can be done to help you cope better (counselling, support groups, etc.)
Finding support (psychological & peer)
There are numerous offers of help for stressful situations. In case of post traumatic disorders, you should seek professional psychiatric advice. But there are also patient groups providing peer support for all types of situations in daily life.
You can ask your doctor for local patient groups to get in contact.
Try to discuss it with someone close to you. Seek contact with fellow sufferers. It often helps to talk to them and to share your experiences. Ask your doctor how you can get in touch with them.
Use of antidepressants
Especially patients with an ICD and/or heart failure often experience depressive symptoms. These can be treated by a specialized physician. Antidepressant medication can help some patients affected but may be used with caution depending on the underlying heart condition and the type of device implanted. There might also be interactions with other medications since antidepressants will often be added to the other cardiac medication. Hence, you should inform all treating physicians about your complete medication list. This will assure to check for drug interactions and possible contraindications.